Tuesday, August 18, 2009
Herbal Supplements – Use Caution
An article in the Mayo Clinic Health Letter this month is warning of the potential risks of herbal supplements. If you take herbal supplements and are about to undergo surgery you should stop taking them prior to surgery and discuss which supplements you have been taking with your doctor. Some herbal supplements can cause uncontrolled bleeding or heart arrhythmia. St John’s wort, SAM-e, garlic, ginseng, ginger and feverfew, gingko and kava supplements have been known to cause serious side effects like liver and kidney damage and uncontrolled bleeding.
According to the National Center for Complementary and Alternative Medicine (which is part of the National Institute of Health) both comfrey and kava have been linked to liver damage. The Office of Dietary Supplements also part of the NIH provides information on supplements if you want to do more research.
The articles don’t say this specifically but I think the reason supplements can be a problem is the concentration of the dose. If you check the labels the next time you are in the vitamin aisle you will see that the supplements contain many times the amount of the ingredient you would get if you consumed it in its natural state.
My husband and I are not anti supplement, but we do believe in research before we decide to try a new supplement. I am very cautious of those supplements that seem to good to be true and those I research more thoroughly before I will consider buying them.